Asymmetric Buckling of Imperfect Spherical Shells

by George N. Freskakis, Struct. Engr.; Sverdup & Parcel, and Assoc., New York City, NY,
Nicholas F. Morris, Assoc. Prof. of Civ. Engrg.; New York Univ., School of Engrg. and Sci., Univ. Heights, Bronx, NY,

Serial Information: Journal of the Engineering Mechanics Division, 1972, Vol. 98, Issue 5, Pg. 1115-1131

Document Type: Journal Paper


A study is presented concerning the buckling characteristics of spherical shells with small initial symmetric and asymmetric imperfections in the geometry. The governing nonlinear partial differential equations are formulated using general relations with no restriction on shallowness. The effect of initial geometric imperfections is included in the equations. The shell material is assumed to be linearly elastic. The solution of the differential equations is carried out numerically using the method of L.V. Kantorovich in combination with finite differences. Numerical results are obtained by means of a digital computer, for spherical shells clamped at the boundary and subjected to uniform external pressure. Buckling pressures are determined from the load deflection relationship. The cases of asymmetric imperfections, and symmetric imperfections are studied. A wide range of shell geometries and imperfections is covered. Comparison with earlier experimental results shows good agreement.

Subject Headings: Geometrics | Buckling | Spherical shells | Asymmetry | Differential equations | Numerical methods | Comparative studies | Linear functions

Services: Buy this book/Buy this article


Return to search